feeling fat !!: Do taking steroids make you put on lots... - NRAS

NRAS
26,231 members30,067 posts

feeling fat !!

Do taking steroids make you put on lots of weight, just wondered ? Greetings to everybody..x

10 Replies
oldestnewest

Yep most people get a bit of extra weight, but the benefit outweigh s the lbs for a while until you get disease under control. I was n predneselone for two years helped immensely, but did put on some weight on face and next and arms, but have lost it now. Always follow your doctors advice.

Kind wishes, gina

Reply

Yes but they can be so beneficial ,I have had two long courses in two years when you finish the prescribed course the weight wil come off again..

always take them as directed by medical staff I Have been slowly coming down in 1mg decreases as I have been on them a long time x

Reply

Yes, the weight does go on. I went from a size 12 to a size 18 and have struggled since to get it off. As summer says, once you stop taking steroids the weight should come off but it can take 6 months!

The good side to it - getting that pain and inflammation under control. worth a bit of weight gain. LavendarLady x

Reply

They can put weight on you, but I've found the benefit of 3monthly injections of Kenalog far outweighs the risk of putting on a little weight. Plus, I'm lucky and have not put weight on.

Also, because I'm more flexible and it helps control the pain (most of the time) I can do more and exercise a little at home, which helps keeps any weight gain at bay.

But were all different and just because it works for one doesn't mean it'll work for another, sadly it's a case of trial and error.

Good luck

Reply

Steroids have always worked the opposite for me, they make me not hungry & I lose weight. I fight hard to keep the weight on, I am in the 'below low' on the weight charts. I have been on 5 mg prednisone for 27 years now. I have not been able to get any lower or I flare, and my doctor says I've taken it for so long that my body won't make it naturally anymore. I only weigh 5 lbs more than I did in High School. I'm 43 and still have to shop in Misses-and their styles aren't mine.

Good luck, Zusan.

Reply

Hi, I am also on 5mg a day and if I take a half less I also flare up, but my doctor says that 5mg is a very low dose and i'm lucky that thats all I have to take, so we sound very similar although I put weight on easily. Thats a long time to take it, but I will probably be the same.. lets keep in contact...x

Reply

Sounds good to me, Zusan, I'd love to keep in touch.

Reply

are you on facebook ?

Reply

Yes, but under my name: Christine Nesmith, in Lincoln NE.

Reply

I've been on steroids for a while now, the doctor told me that they will make my appetite bigger but if I don't eat sensibly I would put on weight... which I did. I was contemplating vegetarianism (for ethical reasons) and went ahead with the transition. Since I have given up meat I have lost over a stone, I also feel 100% better in myself, in fact I actually broke into a run yesterday, I've not done that for years, and I was in a shop and a lady dropped some change on the floor, well, I bent to pick it up without even thinking. it's so nice to be able to tie my shoelaces without my belly getting in the way lol

Reply

You may also like...